would it hurt me if I....?
Nov 1, 2005
change from a 4-drug regime to a 3-drug one? Reason: my insurance no longer has a fixed copay amount for drugs but rather a percentage of the price so my monthly drug cost has increased significantly. I am currently on Viread, Epivir, Sustiva and Viracept. This is my second combo, changed not because the first one had failed but because of side effects (lipodystrophy). I was first on Videx, Sustiva, Viracept and d4t. When I went into meds, I had 15 T cells and viral load close to 800,000. After 3 months on my first regime, I was undetectable and have remained since (over 6 years) My CD4 count has been in the upper 800 for over 4 years. I wonder if I could cut down to 3 meds without jeopardizing my current numbers. And, if so, which one would I cut?
Response from Dr. Young
Thanks for your post.
Given that you've never experienced treatment failure (virological failure), it's unlikely that you have any significant risk of having drug resistant virus.
With this assumption, you should have the ability to simplify your regimen in a number of ways. Right from the start, you probably don't need to be on both a NNRTI (efavirenz, Sustiva) and a protease inhibitor (nelfinavir, Viracept). I'd consider dropping one of the two, and if having a simple regimen is of interest, then the nelfinavir would be my choice to discontinue.
Dropping the nelfinavir would permit you to be on a well-tested regimen of tenofovir + 3TC + efavirenz; 3 pills once-daily. Further to the idea of simplification, you could consider consolidating the tenofovir and 3TC to the fixed-dose combo pill, Truvada (tenofovir + FTC). This would leave you on a guideline-recommended, two pill (and two copayment) regimen of Truvada + efavirenz.
I don't think that such simplification strategies would place you at any significant risk of treatment failure or jeopardy of your CD4 health. That said, any time that I switch my pateint's medications, I'll monitor their symptoms and labs closely for a month or so, just to be sure.
I hope this helps, good health to you. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.